Doctor of Philosophy
Epidemiology and Biostatistics
Hyponatremia is a potentially dangerous serum electrolyte disorder, and is associated with increased morbidity and mortality. Older adults are frequently prescribed psychotropic drugs, and may be at an increased risk of hyponatremia. Currently, there is limited information about this risk in real-world practice, leading to poor consensus and inconsistent messaging in pharmaceutical reference manuals and clinical practice guidelines.
This thesis used linked health administrative records from Ontario, Canada to examine the association between hospitalization with hyponatremia and psychotropic drug use within 30 days of drug initiation. Specifically, four population-based, retrospective cohort studies were conducted with a focus on: i) antidepressants (study 1),(ii) antipsychotics (study 2), and iii) antiepileptics (studies 3 and 4). In each study, a group of eligible drug users was propensity score matched to non-users with similar indicators of baseline health. Hospitalization with hyponatremia was assessed using a hospital diagnosis code and when possible, laboratory measurements (serum sodium concentration ≤132 mmol/L). Conditional logistic regression analysis was used to estimate odds ratios (approximated as relative risks (RR)) and 95% confidence intervals (CI)).
Second-generation antidepressant use was associated with a higher 30-day risk of hospitalization with hyponatremia compared to non-use (RR 5.46 [95% CI 4.32 to 6.91]).
This association was consistent in a subpopulation with available laboratory measurements (RR 4.23 [95% CI 2.50 to 7.19]; absolute risk increase 1.31% [95% CI 0.87% to 1.75%]).
Atypical antipsychotic use was associated with a slightly higher 30-day risk of hospitalization with hyponatremia compared to non-use (RR 1.62 [95% CI 1.15 to 2.29]).
Antiepileptic use was associated with a higher 30-day risk of hospitalization with hyponatremia compared to non-use (carbamazepine use, RR 8.20 [95% CI 5.40 to 12.46]); valproic acid (V), phenytoin (P), and topiramate (T) use, RR 2.62 [95% CI 1.57 to 4.36]). The association with carbamazepine use was consistent in a subpopulation with available laboratory measurements (RR 4.50 [95% CI 1.60 to 12.64]; absolute risk increase 1.03% [95% CI 0.14% to 1.90%]). ii
Results of this thesis can be used to increase physician awareness and inform safer prescribing to minimize hyponatremia from psychotropic drugs in a vulnerable segment of the population.
Gandhi, Sonja, "Risk of Hyponatremia in Older Adults Receiving Psychotropic Drug Treatment" (2016). Electronic Thesis and Dissertation Repository. 4131.